Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 65, NWS St. Louis, MO
NWS St. Louis, MO issued this flash flood warning at Aug 16, 2009, 11:54 PM CDT for Knox County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2009, 11:54 PM CDT (04:54 UTC)
- Expired
- Aug 17, 2009, 6:00 AM CDT
- In force
- 6 hr
- Issued by
- NWS St. Louis, MO
- Area
- Storm-based polygon
- Flood severity
- None
County Knox County, MO
The radar
The St Louis radar (KLSX), 204 km from the middle of the area, began a volume at 04:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 895 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 690 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 79 m²/s²
- 0-3 km storm-relative helicity
- 0 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 2.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KLSX 170454 FFWLSX MOC103-171100- /O.NEW.KLSX.FF.W.0065.090817T0454Z-090817T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE ST LOUIS MO 1154 PM CDT SUN AUG 16 2009 THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A * FLASH FLOOD WARNING FOR... KNOX COUNTY IN NORTHEAST MISSOURI... * UNTIL 600 AM CDT MONDAY * AT 1148 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA...WITH AS MUCH AS TWO TO THREE INCHES OF RAINFALL ESTIMATED BY RADAR IN THE NORTHWESTERN PART OF KNOX COUNTY... ESPECIALLY AROUND THE GREENSBURG...BARING...AND HURDLAND AREAS. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... EDINA...COLONY...GREENSBURG...KNOX CITY AND PLEVNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... ADDITIONAL RAINFALL AMOUNTS OF ONE OR TWO INCHES WILL BE POSSIBLE IN THE WARNED AREA OVERNIGHT. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN ST LOUIS. && LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235 $$
2 follow-up statements
000 WGUS73 KLSX 170831 FFSLSX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 331 AM CDT MON AUG 17 2009 MOC103-171100- /O.CON.KLSX.FF.W.0065.000000T0000Z-090817T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX MO- 331 AM CDT MON AUG 17 2009 ...FLASH FLOOD WARNING FOR KNOX COUNTY REMAINS IN EFFECT UNTIL 600 AM CDT... AT 324 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL CONTINUED TO MOVE ACROSS THE WARNED AREA. ALTHOUGH THE RAINFALL RATES WERE NOT AS HIGH AS THEY WERE EARLIER...ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE ON TOP OF AREAS WHICH HAVE ALREADY RECEIVED 2-3 INCHES DURING THE PAST 5 HOURS. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... EDINA...COLONY...KNOX CITY AND PLEVNA. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLOODING IS OBSERVED...ACT QUICKLY. DO NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN ST LOUIS. && LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235 $$ GKS
000 WGUS73 KLSX 171103 FFSLSX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE ST LOUIS MO 603 AM CDT MON AUG 17 2009 MOC103-171115- /O.EXP.KLSX.FF.W.0065.000000T0000Z-090817T1100Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KNOX MO- 603 AM CDT MON AUG 17 2009 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR KNOX COUNTY HAS BEEN ALLOWED TO EXPIRE... ALTHOUGH THE RAIN CONTINUED ACROSS THE AREA...THE INTENSITY OF THE RAINFALL HAS LESSENED. EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4030 9195 3995 9196 3996 9235 4030 9235 $$ GKS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 11:30 PM CDT, 24 minutes earlier.
Area forecast discussion, Aug 16, 11:30 PM CDT, 24 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION NATIONAL WEATHER SERVICE ST LOUIS MO 1130 PM CDT SUN AUG 16 2009 .UPDATE... /947 PM CDT SUN AUG 16 2009/ SFC CDFNT AT 02Z EXTENDS FROM FAR NRN OK NEWD THRU SERN KS INTO THE KC METRO AREA AND INTO NCNTRL MO. FRONT CONTINUES TO SHOW SOME SLIGHT FORWARD PUSH STILL...BUT IT IS ALMOST AT A STANDSTILL AS A WEAK LO PRES WAVE FORMS UPSTREAM IN THE SRN HI PLAINS. MAIN FOCUS FOR TSRA DEVELOPMENT IS PERSISTENT MOISTURE CONVERGENCE AND WAA AT THE LO LEVELS BTWN SFC AND H850 IN A VERY MOIST (AROUND 2 INCH PWATS) AND MODERATELY UNSTABLE ENVIRONMENT. ENHANCEMENT WILL COME FROM A RELATIVELY WEAK LO LEVEL JET NOSING INTO SERN KS AND A FAVORABLE QUADRANT OF AN UPPER LEVEL SPEED MAX LATER TONIGHT. MUCH OF THIS WILL COME TOGETHER LARGELY TO OUR W AND N...ALTHOUGH SOME AREAS IN THE FAR NWRN FA...AROUND KNOX AND LEWIS COUNTIES MAY SEE HEAVY RAINFALL...AND PERHAPS ANOTHER TIER OF COUNTIES FURTHER S. FFG VALUES ARE STILL ON THE HIGH SIDE AND WITH BEST FOCUS REMAINING TO THE N AND W...PREFER TO GO FFA-FREE AT THIS JUNCTURE BUT ACKNOWLEDGE THE HI-EFFICIENCY RAINFALL RATES WITH A LOCALLY HEAVY RAINFALL MENTION. FORWARD-PROP VECTORS PARALLEL TO ORIENTATION OF FRONT FORESHADOW HEAVY RAINFALL POTENTIAL SOMEWHERE OUT OF THIS EVENT...BUT STILL BELIEVE IT WILL BE MORE WITHIN THE FRONTAL ZONE TO OUR N AND W. FARTHER TO THE S...LOOK FOR SCT-COVERAGE FOR TSRA REMAINDER OF THE NIGHT...ESPECIALLY EARLY ON IN WAKE OF H850 THETA-E ADVECTION. AREA OF STRATIFORM RAIN AROUND MARION COUNTY ILLINOIS FINALLY DISSIPATING. TEMPS ALREADY NEAR FORECAST LOWS...AND MADE A FEW TWEAKS...BUT WITH MOCLDY SKIES EXPECTED AND STILL IN THE /WARM SECTOR/...DON/T LOOK FOR MUCH MOVEMENT ON THEM OVERNIGHT. TES && .DISCUSSION... /310 PM CDT SUN AUG 16 2009/ MAIN FORECAST CONCERN IS CHANCE OF RAIN INTO MIDWEEK. WILL USE A COMPROMISE OF THE NAM/GFS MASS FIELDS AS A GUIDE THE NEXT FEW DAYS...THOUGH HAVE TRIED TO PLAY DOWN ANY CONVECTIVE FEEDBACK. MCS THAT DEVELOPED OVER NRN/WRN MO EARLY TODAY HAS MAINTAINED ITSELF AS IT AS MOVED EWD IN AN A BROAD AREA OF 925-850MB MOISTURE CONVERGENCE UNDER WEAK ASCENT SUPPLIED BY WEAK SHORTWAVE MOVING NEWD ACROSS MO/IL. THE 00Z NSSL WRF CONTINUES DEPICT THIS AREA OF RAIN PRETTY WELL AND SHOWS IT MOVING SEWD ACROSS THE CWA INTO EARLY EVENING BEFORE DISSIPATING AS THE SHORTWAVE MOVES OF TO THE NW AND LOW LEVEL FORCING DIMINISHES. SO HAVE CONCENTRATED HIGH CHANCE/LIKELY POPS OVER THE CNTRL AND SERN PART OF THE CWA THIS EVENING. HAVE GONE WITH JUST CHANCES POPS AFTER 06Z TONIGHT AS SCT SHRA/TSRA MAY REDEVELOP AS WEAK LOW LEVEL FORCING INCREASES AGAIN LATE TONIGHT OVER CNTRL AND NERN MO/W CNTRL IL. A FEW STRONG TSRA IS STILL POSSIBLE THIS EVENING GIVEN MLCAPES OVER 1500 J/KG OVER THE SRN AND ERN PART OF THE CWA. TSRA WILL CONTINUE TO PRODUCE LOCALLY HEAVY RAINFALL GIVEN THE PWATS AROUND 2 INCHES...THOUGH LINE OF STORMS HAS BEEN PROPAGATING EWD THIS AFTN AND FFG VALUES ARE QUITE HIGH WHICH SHOULD MITIGATE FLASH FLOOD THREAT IN THE NEAR TERM. CHANCE OF STORMS WILL CONTINUE THROUGH MIDWEEK AS THE COLD FRONT NOW OVER CRNTRL IA/NWRN MO MOVES SEWD AND SLOWS ITS FORWARD PROGRESS AS IT ALIGNS ITSELF UNDER THE UPPER FLOW. HAVE LIKELY POPS GOVING OVER THE NWRN HALF OF THE CWA TOMORROW ALONG THE FRONT AS THERE WILL BE DECENT LOW LEVEL FORCING ALONG WITH SOME LARGE SCALE ASCENT PROVIDED BY ANOTHER SHORTWAVE. THERE IS A BETTER CHANCE FOR SEVERE THUNDERSTORMS TOMORROW AS FORECAST MLCAPES INCREASE TO NEAR 2000 J/KG ALONG THE FRONT AND DEEP LAYER SHEAR WILL BE SLIGHTLY BETTER. WILL THEN MAINTAIN CHANCE POPS THROUGH MIDWEEK ALONG THE FRONT GIVEN STALLED FRONT WITH SOME WEAK FORCING. FOLLOWED NAM/GFS MOS FOR TEMPS AS THEY ARE IN GOOD AGREEMENT AND LOOK REASONABLE. GFS/ECWMF IS SHOWING SOMEWHAT BETTER CONTINUITY AND AGREEMENT LATE WEEK/NEXT WEEKEND. THEY HAVE BEEN IN GOOD AGREEMENT FOR A FEW DAYS THAT TROUGH WILL DIG SEWD INTO THE NRN PLAINS BY MIDWEEK AND MOVE SLOWLY SEWD INTO THE WRN GREAT LAKES BY FRIDAY. THERE HAS ALSO BEEN GOOD AGREEMENT THAT THE ACCOMPANYING SURFACE FRONT WILL MOVE ACROSS THE CWA ON THURSDAY. WILL UP POPS TO LIKELIES IN THE NRN CWA ON WED. NIGHT AND USED HIGH CHANCE POPS ON THURSDAY GIVEN THE GOOD CONTINUITY AND THE UNUSUALLY STRONG UPPER LOW FOR AUGUST. THE NEW 12Z GFS HAS NOW COME MORE IN LINE WITH THE MUCH SLOWER 00Z ECMWF WHICH LINGERS THE UPPER LOW OVER THE OHIO VALLEY THROUGH NEXT WEEKEND. IF THIS IS THE CASE...THERE COULD BE ISOLD/SCT SHRA OVER IL COUNTIES THIS WEEKEND...BUT THIS SOLUTION STILL SEEMS LIKE AN OUTLIER AMONGST THE GEFS MEMBERS SO WENT DRY FROM FRIDAY ON FOR NOW. TEMPERATURES ARE A MIX OF CONTINUITY AND HPC GUIDANCE. BRITT && .AVIATION... /1130 PM CDT SUN AUG 16 2009/ FOR THE 06Z TAFS...SECOND ROUND OF STORMS HAVE EXITED TAF SITES...THOUGH SOME STORMS/SHOWERS MAY STILL BE POSSIBLE AROUND KUIN SO HAVE VCTS MENIONED THROUGH 09Z. OTHERWISE...ISSUE FOR EARLY THIS MORNING WILL BE SOME LIGHT FOG...SO HAVE MVFR VSBYS FROM 09Z TO 13Z/14Z TIMEFRAME. THEN ISSUE WILL BE RAIN CHANCES DUE TO FRONTAL BOUNDARY LATER THIS MORNING AND THROUGH THE AFTERNOON HOURS. MODELS STILL HAVING PROBLEMS WITH BOUNDARY AND TIMING OF ANY ACTIVITY. FOR NOW HAVE VCTS FOR KUIN AROUND 13Z AND FOR KCOU AROUND 16Z WITH TEMPO OF MVFR CIGS/VSBYS/TRWS FOR THE AFTERNOON HOURS. AS FOR KSUS/KSTL ...MODELS SHOWING BETTER CHANCES OF RWS/TRWS FOR THE AFTERNOON HOURS SO CHANGED PROB30 GROUPS TO TEMPO GROUPS FROM 19Z TO 23Z. ALL SITES SHOULD DRY OUT BY THE LATE AFTERNOON/EARLY EVENING TIMEFRAME. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
Hazardous weather outlook, Aug 16, 9:22 PM CDT, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 922 PM CDT SUN AUG 16 2009 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-171200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 922 PM CDT SUN AUG 16 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE LIKELY...ESPECIALLY FOR PARTS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS. SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED...WITH LOCALLY HEAVY RAINFALL POSSIBLE. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE THREAT FOR THUNDERSTORMS WILL CONTINUE UNTIL THURSDAY NIGHT AS A FRONT LINGERS ACROSS THE AREA. A FEW OF THE STORMS ON MONDAY AND MONDAY NIGHT COULD BE SEVERE...WITH THE PRIMARY THREATS BEING LARGE HAIL AND DAMAGING WIND GUSTS. SOME OF THE STORMS COULD ALSO PRODUCE LOCALLY HEAVY DOWNPOURS THE NEXT FEW DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1 TES
In the hours before
Local storm report, Aug 16, 6:08 PM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
608 PM CDT SUN AUG 16 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0545 PM HEAVY RAIN SHREWSBURY 38.59N 90.33W
08/16/2009 M1.50 INCH ST. LOUIS MO TRAINED SPOTTER
STORM TOTAL
&&
EVENT NUMBER LSX0900079
MILLERThe office that day
Everything else NWS St. Louis, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 1:57 AM CDT | Flash Flood Warning | LSX | Knox, Lewis, Marion, Monroe, Shelby | 4 hr |
| Aug 17, 4:09 AM CDT | Flash Flood Watch | LSX | Knox, Lewis, Marion, Monroe, Pike, Ralls and 1 more | 11 hr |
| Aug 17, 11:44 AM CDT | Flash Flood Warning | LSX | Shelby | 6 hr |
| Aug 17, 2:16 PM CDT | Areal Flood Advisory | LSX | Knox, Lewis, Marion, Monroe, Ralls | 5 hr |
| Aug 17, 3:10 PM CDT | River Flood Warning | LSX | Lewis | 28 hr |
| Aug 17, 5:14 PM CDT | Areal Flood Advisory | LSX | Saint Charles, Saint Louis, City of Saint Louis | 6 hr |
| Aug 17, 5:28 PM CDT | Areal Flood Warning | LSX | Shelby | 12 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.